Iowa, 2010

Hail in Iowa, June 18, 2010

June 18, 2010 · NWS ARX · 1 event in 1 county or zone

Thunderstorms developed north of a stationary front over western Iowa early in the morning of June 16th. These storms then moved northeast across central into northeast Iowa dropping some large hail in Floyd County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed north of a stationary front over western Iowa early in the morning of June 16th. These storms then moved northeast across central into northeast Iowa dropping some large hail in Floyd County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 18, 2:32 AM CST, 6 hours 13 minutes earlier.

Area forecast discussion, Jun 18, 2:32 AM CST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
332 AM CDT FRI JUN 18 2010

.SHORT TERM...THROUGH SUNDAY

MAIN FORECAST CONCERNS ARE WITH THE SEVERE POTENTIAL FOR TODAY AND
THE ADDITIONAL RAIN CHANCES OVER THE WEEKEND.

LOCAL AND REGIONAL RADARS THIS MORNING SHOWS SHOWERS AND
THUNDERSTORMS FROM NORTHEAST WISCONSIN INTO SOUTHEAST IOWA.
SURFACE OBSERVATIONS ALONG THE LEADING LINE OF THIS ACTIVITY
INDICATE THE PRESENCE OF AN OUTFLOW BOUNDARY WITH THE WINDS
SWITCHING AROUND TO THE NORTH/NORTHWEST. NOT FAR BEHIND THIS
THOUGH THE SYNOPTIC FLOW TAKES OVER AGAIN AND THE WINDS COME BACK
AROUND TO THE SOUTH. WHAT IMPACT THE LEFT OVER CONVECTIVE BOUNDARY
WILL HAVE ON DEVELOPMENT THIS AFTERNOON IS THE BIGGEST CONCERN
REVOLVING AROUND THE FORECAST FOR TODAY. ASSUMING THE BOUNDARY
GETS WASHED OUT AND THE SYNOPTIC SCALE DOMINATES...CONDITIONS
APPEAR FAVORABLE FOR ANOTHER ROUND OF SEVERE WEATHER ACROSS THE
REGION. THE UPPER LEVEL LOW OVER NORTH DAKOTA THIS MORNING WILL
SLOWLY SHIFT NORTHEAST INTO ONTARIO DURING THE AFTERNOON WITH A
SHORT WAVE TROUGH ROUNDING THE UPPER LEVEL LOW. THE TROUGH IS
EXPECTED TO SHIFT FROM BEING NEGATIVELY TILTED TO BEING POSITIVELY
TILTED BUT THE SHORT WAVE TROUGH IS STILL EXPECTED TO PRODUCE
BETWEEN 4 AND 8 PVU/S OF VORTICITY ADVECTION IN THE 500-300 MB
LAYER FROM CENTRAL MINNESOTA NORTHEAST OVER LAKE SUPERIOR. THIS
FORCING FROM THE SHORT WAVE TROUGH WILL BE AIDED BY AGEOSTROPHIC
MOTIONS FROM THE UPPER LEVEL JET AS THE RIGHT ENTRANCE REGION OF
THE JET IS EXPECTED TO BE OVER THE AREA THIS AFTERNOON. AT THE
SURFACE...THE SURFACE LOW OVER MANITOBA WILL SHIFT NORTHEAST INTO
ONTARIO WITH THE UPPER LEVEL LOW WITH A WEAK COLD FRONT EXPECTED
TO PUSH INTO NORTHWEST WISCONSIN AND EASTERN MINNESOTA BY LATE IN
THE DAY. AMPLE CAPE SHOULD BE AVAILABLE AS DEW POINTS HAVE
REMAINED IN THE 60S BEHIND THE CURRENT ACTIVITY AND EVEN WITH A
SMALL RECOVERY OF THE DEW POINTS INTO THE UPPER 60S SHOULD STILL
YIELD ML CAPES BETWEEN 1500 AND 2000 J/KG. 0-6KM SHEAR VALUES
BETWEEN 50 AND 60 KNOTS WILL BE PRESENT THIS AFTERNOON SO INITIAL
CONVECTIVE ACTIVITY LIKELY TO DEVELOP AS DISCRETE SUPER CELLS AND
ALMOST ALL THE PARAMETERS FOR TORNADIC SUPER CELLS ARE IN THE HIGH
CATEGORY DURING THE AFTERNOON. IF THIS SCENARIO PLAYS OUT...THERE
COULD BE ANOTHER SIGNIFICANT SEVERE WEATHER EVENT ACROSS THE AREA
THIS AFTERNOON INTO THE EVENING HOURS. HOWEVER...IF THE LEFT OVER
CONVECTIVE BOUNDARY DOES NOT WASH OUT...ALL BETS ARE OFF AS TO
WHAT WILL OCCUR. THE NEW 18.06Z NAM LOOKS LIKE IT WANTS TO HOLD ON
TO THE BOUNDARY IN SOME FASHION WITH A TIGHT CAPE GRADIENT JUST TO
THE SOUTH OF THE FORECAST AREA WITH ML CAPE IN EXCESS OF 3000 J/KG
ACROSS CENTRAL AND SOUTHERN IOWA. IF THE BOUNDARY DOES INDEED HOLD
TOGETHER...CONVECTIVE INITIATION WILL LIKELY OCCUR FARTHER SOUTH
ACROSS IOWA AND THERE COULD BE LITTLE TO NO ACTIVITY OCCURRING
ACROSS THE FORECAST AREA. THIS IS VERY SIMILAR TO WHAT THE 18.00Z
SPCWRF IS SUGGESTING. AT THIS TIME...DO NOT HAVE A GOOD FEELING
FOR WHICH SCENARIO WILL LIKELY PLAY OUT AS THE CONVECTIVE BOUNDARY
WILL HAVE TO BE WATCH CLOSELY DURING THE DAY. HAVE THUS NOT MADE
ANY SIGNIFICANT ADJUSTMENTS TO THE ONGOING FORECAST WHICH ALREADY
HAD 60 PERCENT RAIN CHANCES FOR THIS AFTERNOON. DID ADD IN THE
CHANCE OF SEVERE STORMS SHOULD THE BOUNDARY WASH OUT ALLOWING THE
STORMS TO FIRE CLOSE TO OR OVER THE FORECAST AREA.

ONCE THE ACTIVITY ENDS THIS EVENING WEAK HIGH PRESSURE WILL BUILD
OVER UPPER MIDWEST FOR SATURDAY. THE SYNOPTIC SCALE BOUNDARY IS
EXPECTED TO BECOME STATIONARY ACROSS NORTHERN MISSOURI INTO
CENTRAL ILLINOIS SETTING UP THE POTENTIAL FOR AN MCS TO AFFECT
MAINLY THE SOUTHERN PARTS OF THE FORECAST AREA FOR LATE SATURDAY
NIGHT INTO SUNDAY. OUTPUT FROM THE 18.00Z NAM AND GFS...18.03Z
SREF AND 18.06Z NAM SUGGEST THE SOUTHERN PARTS OF THE FORECAST
AREA MAY GET CAUGHT IN THE NORTHERN PART OF THE MCS AND DID RAISE
THE RAIN CHANCES INTO THE 40 TO 50 PERCENT RANGE FOR THAT AREA.
STILL SOME CONCERN FOR FLOODING POTENTIAL WITH ALL THE RECENT
RAINS AND POSSIBILITY OF SOME REPEAT RAINS SETTING UP BEGINNING
WITH THE SATURDAY NIGHT MCS. WILL NOT ISSUE A FLASH FLOOD WATCH AS
THIS AFTERNOON AND EVENINGS ACTIVITY SHOULD BE PROGRESSIVE ENOUGH
AND ORIENTED MORE NORTH/SOUTH TO LIMIT THE FLOODING POTENTIAL.
MORE CONCERNED ABOUT FLOODING OVER THE WEEKEND INTO NEXT WEEK AND
WATCHES MAY BE NEEDED AT THAT TIME.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

WILL THE CONVECTIVE ACTIVITY FROM THURSDAY NIGHT AND THE POTENTIAL
FOR SEVERE WEATHER TODAY...DID NOT HAVE TIME TO MAKE ANY CHANGES
IN THE OUTER PERIODS OF THE FORECAST. A QUICK LOOK AT THE NEW
18.00Z ECMWF STILL SUPPORTS THE IDEA OF THE UPPER LEVEL RIDGE
REMAINING ACROSS THE SOUTHERN PART OF THE COUNTRY WITH THE SURFACE
FRONT STATIONARY OVER THE MIDWEST. WITH SHORT WAVE TROUGHS COMING
OUT OF THE WESTERN LONG WAVE TROUGH AND RIDING UP AND OVER THE
RIDGE THE IDEA OF SEVERAL MCS TO MOVE ACROSS THE REGION STILL
LOOKS GOOD.

&&

.AVIATION...

MAIN CONCERN IS ON CONVECTION AND POSSIBLE SEVERE STORMS LATER
TODAY. MAIN COLD FRONT HAS PUSHED INTO CENTRAL MINNESOTA EARLY THIS
MORNING...AS UPPER WAVE SHIFTS INTO SOUTHERN CANADA. THIS FRONT IS
EXPECTED TO STALL TODAY KEEPING TAF SITES IN THE WARM SECTOR. EXPECT
DESTABILIZATION TO OCCUR ONCE AGAIN THIS AFTERNOON WITH MORE
CONVECTION LIKELY. THE BIGGEST QUESTION IS LOCATION OF REMNANT
BOUNDARIES FROM STORMS OVERNIGHT AND THUS THE FOCUS FOR CONVECTIVE
DEVELOPMENT. STABLE ATMOSPHERE INITIALLY IN THE MORNING WILL
PRECLUDE ANY PRECIPITATION...BUT MODELS INDICATE DESTABILIZATION WITH
NO CAP AFTER 18Z TODAY. HAVE BEGUN MENTION OF THUNDER IN THE TAFS
BEGINNING AT 20Z AT BOTH KLSE AND KRST AND CONTINUING INTO THE
EVENING HOURS...BUT ONLY WENT WITH VCTS AT THIS POINT DUE TO THE
AFOREMENTIONED UNCERTAINTIES. MAIN THRUST  F A COLD FRONT WILL
THEN PUSH THROUGH THE TAF SITES AFTER 06Z SATURDAY.

VFR CONDITIONS ARE EXPECTED EXCEPT IN THUNDERSTORMS WHERE MVFR/IFR
CONDITIONS WILL LIKELY PREVAIL.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...04
AVIATION...RABERDING/HALBACH
Hazardous weather outlook, Jun 18, 8:43 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
943 AM CDT FRI JUN 18 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-191100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
943 AM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS ACROSS IOWA THIS MORNING WILL PRODUCE SOME
HAIL AND STRONG WINDS THAT WILL IMPACT NORTHEAST IOWA AND SOUTHWEST
WISCONSIN AHEAD OF AN APPROACHING COLD FRONT.

DEPENDING ON WHERE THESE STORMS END UP THIS AFTERNOON...THIS COULD
LIMIT ADDITIONAL SEVERE WEATHER TO THE NORTH...BUT THERE REMAINS A
RISK OF MORE WIDESPREAD SEVERE WEATHER UNTIL THE APPROACHING COLD
FRONT MOVES THROUGH THE AREA BY THIS EVENING.

IF STORMS DO REDEVELOP LATER THIS AFTERNOON...THEY COULD BECOME
SEVERE VERY QUICKLY WITH THE RISK OF ISOLATED TORNADOES...DAMAGING
WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN. THE THREAT TIME FOR LATER
SEVERE WEATHER LOOKS TO BE BETWEEN 2 AND 10 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT WILL BECOME STATIONARY SOUTH OF THE AREA SETTING THE
STAGE FOR REPEATED ROUNDS OF THUNDERSTORMS ACROSS THE AREA FROM
SATURDAY NIGHT THROUGH THURSDAY. THESE STORMS COULD BRING SEVERAL
ROUNDS OF HEAVY RAIN TO THE AREA WHICH WILL INCREASE THE THREAT FOR
FLOODING. IT IS STILL TOO EARLY TO DETERMINE WHERE ANY FLOODING
MAY OCCUR ALONG WITH THE POTENTIAL FOR OTHER SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THIS EVENING...
ESPECIALLY ACROSS NORTHEAST IOWA AND INTO SOUTHWEST TO CENTRAL
WISCONSIN.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04/SHEA

In the hours before

Special weather statement, Jun 18, 8:27 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
927 AM CDT FRI JUN 18 2010

IAZ018-019-181530-
CHICKASAW-FLOYD-
927 AM CDT FRI JUN 18 2010

...STRONG THUNDERSTORMS EXPECTED IN CHICKASAW AND FLOYD COUNTIES...

AT 923 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH HAIL
UP TO NICKEL SIZE WITH A STORM SOUTHEAST OF MASON CITY. THIS STORM
WILL PUSH INTO FLOYD COUNTY AND WILL CONTINUE TO PRODUCE HAIL ALONG
WITH VERY HEAVY RAIN AND DEADLY LIGHTNING.

MOVE INDOORS UNTIL THESE STORMS PASS ON BY. IF A WARNING IS ISSUED...
STAY AWAY FROM WINDOWS. TAKE SHELTER.

SHEA

The radar

The La Crosse radar (KARX), 158 km away, was scanning. The volume nearest the first event began at 14:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Floyd

When
June 18, 8:45 AM CST
Where
Floyd County, 1.51 mi W of Folkerts Fld Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.130, -92.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228691.